Michigan, 2020Winter Storm and Winter Weather in Michigan, January 17 to 19, 2020
January 17 to 19, 2020 · NWS MQT · 14 events in 14 counties and zones
Intense bands of snow lifting from the Central Plains into Upper Michigan produced widespread moderate to heavy snow from the evening of the 17th into the 18th with lingering moderate to heavy lake effect snow into the morning of the 19th.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense bands of snow lifting from the Central Plains into Upper Michigan produced widespread moderate to heavy snow from the evening of the 17th into the 18th with lingering moderate to heavy lake effect snow into the morning of the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 17, 5:59 PM CST, 1 minute earlier.
Area forecast discussion, Jan 17, 5:59 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Marquette MI
659 PM EST Fri Jan 17 2020
.SHORT TERM...(This evening through Saturday)
Issued at 355 PM EST FRI JAN 17 2020
The main focus of the short-term is the long-advertised snow event,
so let's get right to it. NAM and GFS in good agreement with a
strong initial NW-SE oriented fgen band most notable around 700 mb
lifting northeastward across the U.P. around 03z. As of 18z, that
band was located from northeast IA through central IL, right where
the NAM and GFS have it pegged, so not expecting any surprises
(though I suppose if they were expected they wouldn't be surprises,
now would they?). That lift should help quickly saturate the
remaining low level dry air top-down this evening and provide an
initial surge of light to moderate snow. After about 06z, we find
ourselves between aves of deeper forcing, so the snow will probably
taper off somewhat becoming snow grains or perhaps even freezing
drizzle briefly for a few hours early Saturday morning more or less
west of a MQT-IMT line. (East of there lake-enhanced upslope on SE
flow with -7 C 850 mb temps should keep snow going even in the
absence of deeper forcing.) For simplicity's sake, have not included
any FZDZ in the grids, but hedged lower with POPs during that period.
After that, broad isentropic lift and Q-vector convergence move in,
leading to several hours of mostly light snow with perhaps a few
short-lived embedded heavy bands. This should last through mid-
afternoon before the deep forcing pulls out and the transition to
lake-effect begins. By Saturday night the 500 mb vort pattern takes
on a strung-out appearance with a secondary short wave to the
northwest of the primary one. Such a pattern often leads to an
inverted surface trough extending to the northwest of the surface
cyclone. This becomes important because with cold enough air in
place, the tight convergence into this trough will act to enhance
lake-effect snow wherever it ends up setting up - perhaps
significantly. So that's the wild card with this storm. If we were
to believe the NAM (famous last words) that band would be mostly
stationary into Ontonagon County and produce several inches of
additional snow accumulation. More certain is the N to NNE flow lake-
effect or lake-enhancement that should develop into Marquette County
Saturday evening and persist through Sunday morning, with numerous
weaker bands through the north wind snow belts.
Made some minor changes to WPC's QPF. In the 06-12z Sat period,
tended towards the 25th percentile and then adjusted back upwards
slightly (except over the Keweenaw). It looks like there will be a
period between waves of deeper forcing around this time, so snow
could underperform in that window. Because the saturation stays
mostly below the DGZ during that window as well, took SLRs down
closer to 10:1 in that period. The lower QPF is most notable over
the western U.P. where the lack of forcing coincides with downslope
SE flow. Other change was Sat night. Tended towards the 75th
percentile over the far western U.P. where most models are hitting a
strong convergence LES band along the inverted trough. This gives
snow totals for the event (albeit 36 hours) of 7-9" outside of the
lake-effect areas, 9-12" in Marquette County, and 12-16" from the
Keweenaw down to Ironwood. But again, this is over a long period of
time with rates mostly less than 1/2" per hour. Therefore, a Winter
Weather Advisory should suffice for everywhere except the western
tier of counties. (In the advisory area, do not hit 24-hour snow
criteria for warning and just barely hit 12-hour criteria, but given
that it's marginal and that neighboring offices were sticking with
an advisory as well, made sense to do the same.) Over the Keweenaw
the easterly upslope lake enhancement should get them to warning
criteria snow. Farther south in Gogebic and Ontonagon counties,
warning-criteria doesn't occur until the inverted trough band sets
up Saturday night. So even though both areas are under a warning,
the storm will evolve quite differently between the two areas.
.LONG TERM...(Sunday night through Friday) Issued at 230 PM EST
FRI JAN 17 2020
Upper air pattern consists of a 500 mb ridge in the western U.S.
with a trough over the Great Lakes region 00z Sun. The ridge
amplifies 12z Sun over the west with troughing moving into New
England. Highly amplified ridge moves into the Rockies on Mon with
the trough digging into the ern U.S. Lake effect snow will be
winding down on Sunday with quieter and drier weather for Sun night
into Mon.
In the extended, the GFS and ECMWF show a 500 mb trough in the
western U.S. with a trough also across the ern U.S. with a ridge
across the plains 12z Tue. This ridge moves into the Mississippi
River valley 12z Wed. Troughing then moves into the plains 12z Thu
which moves into the upper Great Lakes 12z Fri. Temperatures for
this forecast period will go back above normal. Quieter and drier
weather lasts into Wed.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 659 PM EST FRI JAN 17 2020
Approaching low pres system will spread -sn across Upper MI tonight,
continuing on Sat. Conditions at KIWD/KCMX/KSAW should fall fairly
quickly to IFR once the snow begins this evening. Some periods of
LIFR are also expected at KCMX/KSAW, but downslope nature of the se
winds at KIWD may work to keep the snow a little lighter there,
preventing LIFR. Winds will be gusty tonight/Sat morning to 20-30kt
at times, and there will be a sufficient low-level wind max to
support LLWS at KIWD for several hrs tonight.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 230 PM EST FRI JAN 17 2020
Southeast gale event across central and eastern Lake Superior still
on track for later tonight into Saturday afternoon. Next brief gale
events will be in the west Saturday evening with northwest gales to
35 knots. These are the two periods for strongest winds for this
forecast period. Otherwise, the wind stays below 30 knots.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 10 PM EST /9 PM CST/ this evening
to 1 PM EST /noon CST/ Sunday for MIZ004>007-010-084-085.
Winter Storm Warning until 1 PM EST /noon CST/ Sunday for MIZ002-
009.
Winter Storm Warning from 10 PM this evening to 1 PM EST Sunday
for MIZ001-003.
Winter Weather Advisory from 10 PM EST /9 PM CST/ this evening
to 10 PM EST /9 PM CST/ Saturday for MIZ011>014.
Lake Superior...
Gale Warning from 1 AM to 10 AM EST Saturday for LSZ249>251-266-
267.
Gale Warning from 1 AM to 7 AM EST Saturday for LSZ243>248-264-
265.
Lake Michigan...
None.
&&
SHORT TERM...RJC
LONG TERM...07
AVIATION...Rolfson
MARINE...07Hazardous weather outlook, Jan 17, 3:07 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
407 PM EST Fri Jan 17 2020
MIZ001>007-009>014-084-085-181300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
407 PM EST Fri Jan 17 2020 /307 PM CST Fri Jan 17 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Moderate snow will be developing. See the latest Winter Weather
Message for additional information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Moderate to locally heavy snow will be impacting Upper Michigan
Saturday into Saturday evening. Snow showers within the north to
northwest wind snow belt regions will continue into Sunday. See
the latest Winter Weather message for additional details.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter using #906wx.
LSZ162-240>251-263>267-181300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
407 PM EST Fri Jan 17 2020 /307 PM CST Fri Jan 17 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Expect gale-force wind gusts across the east half of the lake
late tonight. See the latest Marine Weather Message for
additional information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Expect gale-force wind gusts across the east half of the lake
through midday Saturday. See the latest Marine Weather Message
for additional information.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-181300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
407 PM EST Fri Jan 17 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Waves up to 7 feet are possible on the northern Lake Michigan
shoreline which could cause minor beach erosion.
A few southeast gale force gusts to 35 knots are possible late
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Waves up to 7 feet are possible on the northern Lake Michigan
shoreline which could cause minor beach erosion Saturday morning.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
Winter Storm, Gogebic
- When
- January 17, 6:00 PM CST to January 18, 10:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The observer 11 miles west-southwest of Watersmeet measured over 11 inches of snow in approximately 16 hours. There was a report of 14 inches of snow in Ironwood during the event.
Winter Storm, Ontonagon
- When
- January 17, 8:00 PM EST to January 18, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer eight miles north of Mass City measured 6 inches of snow in 12 hours.
Winter Storm, Northern Houghton
- When
- January 17, 8:00 PM EST to January 19, 4:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer in Houghton measured eight inches of snow in 12 hours. There were reports of an estimated 11 inches of snow near Calumet, 17 inches at Kearsarge and 18 inches near Laurium during the event.
Winter Weather, Menominee
- When
- January 17, 7:00 PM CST to January 18, 2:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Snowfall amounts over an approximate 18 hour-period included 9 inches at Spalding and 7 inches at Daggett with horrible road conditions reported.
Winter Storm, Dickinson
- When
- January 17, 7:00 PM CST to January 18, 4:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The observer in Norway measured 10 inches of snow in less than 24 hours.
Winter Storm, Delta
- When
- January 17, 9:00 PM EST to January 18, 5:00 PM EST
- Where
- Delta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The spotter in Escanaba measured 9.4 inches of snow in approximately 20 hours. Two to three-foot snowdrifts were reported on Aronson Island near Ludington Park.
Winter Weather, Iron
- When
- January 17, 8:00 PM CST to January 18, 12:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Social Media
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There was a public report of 7 inches of snow in less than 18 hours at Peavy Falls Dam.
Winter Storm, Southern Schoolcraft
- When
- January 17, 10:00 PM EST to January 18, 6:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The spotter in Manistique relayed a report via social media of an estimated eight inches of snow in approximately 20 hours.
Winter Storm, Keweenaw
- When
- January 17, 11:00 PM EST to January 18, 12:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer at Kearsarge measured 10 inches of snow in approximately 13 hours.
Winter Storm, Alger
- When
- January 17, 11:00 PM EST to January 18, 5:00 PM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Snowfall reports over an approximate 18-hour period included 10 inches ten miles south of Grand Marais and 8 inches in Munising.
Winter Storm, Luce
- When
- January 17, 11:00 PM EST to January 18, 6:00 PM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Storm total snowfall reports over an approximate 18-hour period included 10 inches in Newberry and an estimated 13 inches at Deer Park.
Winter Storm, Northern Schoolcraft
- When
- January 17, 11:00 PM EST to January 18, 5:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An estimated ten inches of snow fell over much of northern Schoolcraft County over an approximate 18-hour period.
Winter Storm, Marquette
- When
- January 17, 11:00 PM EST to January 19, 7:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Marquette National Weather Service in Negaunee Township measured nearly 15 inches of snow in approximately 32 hours. Other reports through the event included 13 inches in Sands Township and 11 inches in Marquette. Numerous accidents were reported due to the snow-covered highways and poor visibility.
Winter Storm, Baraga
- When
- January 17, 11:00 PM EST to January 19, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The snow spotter at Three Lakes measured 11.5 inches in less than 36 hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 17 to 18, 20201 death · 1 injured · $25,000 · 1 event
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 202061 events
- Blizzard and Winter Storm in Iowa, January 17 to 18, 202053 events
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 2020$25,000 · 6 events
- Blizzard in South Dakota, January 17 to 18, 202024 events
- Winter Storm in Minnesota, January 17 to 18, 202021 events
- Winter Weather in Wisconsin, January 17 to 18, 202020 events
- Blizzard in South Dakota, January 17 to 18, 202019 events
- Blizzard in North Dakota, January 17 to 18, 202018 events
- Blizzard in Minnesota, January 17 to 18, 20201 injured · 8 events
- Winter Storm in Iowa, January 17 to 18, 202016 events
- High Wind in South Dakota, January 17, 202062 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872280, 872278, 872279, 872698, 872728, 872281, 872700, 872282, 872277, 872283, 872284, 872285, 872693, 872733.